Alert archive / Florida / Rip Current Statements in 2011

Rip Current Statement 1, NWS Miami, FL

May 13, 2011Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at May 13, 2011, 4:23 AM EDT for Palm Beach County, Florida. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 13, 2011, 4:23 AM EDT (08:23 UTC)
Expired
May 13, 2011, 8:00 PM EDT
In force
16 hr
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WHUS42 KMFL 130823
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
423 AM EDT FRI MAY 13 2011

FLZ168-140000-
/O.NEW.KMFL.RP.S.0001.110513T0823Z-110514T0000Z/
COASTAL PALM BEACH-
423 AM EDT FRI MAY 13 2011

...HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING...

A NORTHEAST SWELL OF 2 TO 4 FEET WILL LEAD TO A CONTINUATION OF
RIP CURRENTS ALONG THE PALM BEACH COUNTY COAST...ESPECIALLY ALONG
THE NORTHERN COAST. THEREFORE...THERE IS A HIGH RISK OF RIP
CURRENTS AT THE PALM BEACHES THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

THERE IS A HIGH RISK OF RIP CURRENTS.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at May 13, 3:40 AM EDT, 43 minutes earlier.

Area forecast discussion, May 13, 3:40 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
340 AM EDT FRI MAY 13 2011

...ISOLATED SEVERE TSTORMS EXPECTED NEXT FEW DAYS...
...FOCUS WESTERN INTERIOR THIS AFTERNOON SHIFTING TO THE EAST COAST
METRO AREAS THIS WEEKEND...

.DISCUSSION...A MID/UPPER LOW OVER KANSAS THIS MORNING IS SHOWN BY
BOTH THE GFS AND ECMWF TO MOVE INTO THE SE STATES THROUGH THE
UPCOMING WEEKEND. STANDARDIZED H5 ANOMALIES OFF THE 12.12Z GFS RUN
APPROACH -2 STD DEVIATIONS ON SATURDAY AND -2.5 ON SUNDAY ACROSS
SOUTH FL. THIS MEANS MUCH COLDER AIR ALOFT THAN IS TYPICALLY SEEN
ACROSS THE LOCAL AREA...AND GIVEN THAT IT'S MID MAY WITH STRONG
SURFACE HEATING...THE STAGE IS SET FOR VERY ACTIVE THUNDERSTORMS
OVER THE NEXT FEW DAYS.

FOR TODAY...BRIEF MID/UPPER RIDGING BUILDS OVER SOUTH FL BETWEEN A
DEEP TROUGH OVER THE ATLANTIC AND THE AFOREMENTIONED TROUGH OVER KS.
HOWEVER...IT WILL CONTINUE COLD ALOFT WITH H5 TEMPS FCST TO BE
AROUND -10C...WITH CAPE AROUND 3000 J/KG AND LI AROUND -8C...SO IT
WILL BE UNSTABLE TO SUPPORT ISOLATED PULSE SEVERE TSTORM POTENTIAL.
ALL MODELS ARE IN AGREEMENT THAT THE MAX CONVERGENCE WILL OCCUR OVER
THE WESTERN INTERIOR LATE THIS AFTERNOON...WITH WEAKER STEERING THIS
AFTERNOON SO STORMS LIKELY WILL REMAIN OVER THE INTERIOR. HAVE
INCREASED POPS FROM MAINLAND MONROE COUNTY NORTH TO GLADES COUNTY
THIS AFTERNOON...AND DECREASED POPS FOR THE EAST COAST. ACTIVITY
WILL WANE THIS EVENING WITH TRANQUIL WEATHER OVERNIGHT.

WILL PUT UP A HIGH RISK OF RIP CURRENTS FOR THE PALM BEACHES AS
WEB CAM IMAGES FROM YESTERDAY EVENING SHOW A FEW FORMIDABLE RIP
CURRENTS GENERATED BY THE SWELL AFFECTING THE ATLANTIC WATERS.
WILL TREND THE RISK DOWNWARD TO MODERATE BROWARD AND SLIGHT MIAMI-
DADE.

FOR THE UPCOMING WEEKEND...AS THE MID/UPPER LOW MOVES INTO THE DEEP
SOUTH...THE STEERING FLOW WILL BECOME SOUTHWESTERLY...AND THIS IS
WHEN IT BECOMES EVEN COLDER ALOFT WITH H5 TEMPS -12C TO -13C PER
GFS/ECMWF/NAM. HIGH CIRRUS CLOUDS ARE PROGGED TO BE MOVING OVERHEAD
ESPECIALLY SAT...WHICH WILL KEEP TEMPS A DEGREE OR TWO COOLER THAN
THEY WOULD OTHERWISE...BUT THIS WON'T BE ENOUGH TO STOP POTENTIAL
EXPLOSIVE TSTORM DEVELOPMENT WITH THE CONVERGENCE OF THE EAST
COAST SEA BREEZE DURING THE LATE AFTERNOON ACROSS THE EAST COAST
METRO AREAS/ESPECIALLY PALM BEACH AND BROWARD/AS MODIFIED FCST
SOUNDINGS SHOW VERY STEEP LOW/MID LEVEL LAPSE RATES WITH SFC CAPE
NEAR 3000 J/KG AND LI AROUND -8C. SEA BREEZE DEVELOPMENT SUNDAY IS
LESS CERTAIN...BUT A PRE-FRONTAL TROUGH SHOULD BE ENOUGH TO DO THE
TRICK THEN.

WET BULB ZERO HEIGHTS THROUGH THE WEEKEND ARE BETWEEN 9-10K FT WHICH
IS LOW FOR SOUTH FL AND CAPE IN THE HAIL GROWTH ZONE IS QUITE LARGE.
WIND SHEAR IS LOW...SO WHILE ORGANIZED SEVERE STORMS IS NOT
EXPECTED...CERTAINLY PULSE ISOLATED SEVERE IS. DAMAGING WINDS (60-70
MPH) AND LARGE HAIL TO AROUND HALF DOLLAR SIZE (WHICH OCCURRED IN THE
FT. MYERS AREA YESTERDAY)...AND POSSIBLY EVEN UP TO GOLF BALL ARE
THE PRIMARY SEVERE WEATHER RISKS. THERE ALSO WILL BE CYCLONIC
FLOW/DIVERGENCE ALOFT SAT-SUN (UNLIKE TODAY) WHICH IS EVEN MORE
FAVORABLE FOR ISOLATED SEVERE STORM DEVELOPMENT.

GIVEN RATHER HIGH FORECAST CONFIDENCE IN ISOLATED SEVERE NEXT FEW
DAYS...THIS WILL BE HIT HARD IN THE HAZARDOUS WEATHER
OUTLOOK...GRAPHICAST AND VIDEOCAST THIS MORNING.

FOR THE EXTENDED FORECAST FROM MONDAY AND BEYOND...MODELS SHOW
ANOTHER UPPER LOW MOVING INTO THE DEEP SOUTH EARLY NEXT WEEK.
MOISTURE LOOKS LIMITED MONDAY BEFORE INCREASING AGAIN TUE...SO
TRENDED POPS ACCORDINGLY. STORMS MON-TUE COULD BE STRONG GIVEN
CONTINUED COLD AIR ALOFT...BUT THE UPPER LOW PULLS AWAY MID TO LATE
WEEK...TAMING THINGS DOWN. NEAR CLIMO TEMPS EXPECTED NEXT WEEK.

&&

.MARINE...BUOY 10 SHOWS A NE SWELL AT 5 FT SO A SMALL SWELL WILL
CONTINUE TO MOVE INTO THE LOCAL ATLANTIC WATERS...HIGHEST NORTHERN
PALM BEACH COAST. JUPITER WEB CAM FROM YESTERDAY EVENING SHOWED
THE SWELL NICELY...ALONG WITH A FEW STRONG RIP CURRENTS. HAVE
EXTENDED THE SMALL CRAFT ADVISORY FOR THE NORTHERN PALM BEACH
WATERS THROUGH SAT MORNING...AS WAVEWATCH AND SWAN SHOW THE SWELL
INCREASING A BIT TONIGHT.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE
CRITICAL LEVELS THROUGHOUT THE PERIOD. LIGHTNING STRIKES WILL BE
THE BIGGEST CONCERN FOR POSSIBLE ADDITIONAL WILDFIRE INITIATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  86  72  90  72 / 10 10 50 40
FORT LAUDERDALE  86  76  89  74 / 10 10 50 40
MIAMI            88  74  90  74 / 10 10 40 30
NAPLES           88  71  85  70 / 20 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT SAT
     MORNING FOR COASTAL WATERS FROM JUPITER INLET TO DEERFIELD
     BEACH, FL OUT 20 NM-WATERS FROM JUPITER INLET TO DEERFIELD
     BEACH, FL EXTENDING FROM 20 NM TO 60 NM.

GM...NONE.
&&

DISCUSSION/MARINE...57/GREGORIA
AVIATION/RADAR/FIRE...17/ERA
Hazardous weather outlook, May 12, 9:00 PM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
900 PM EDT THU MAY 12 2011

FLZ063-066>075-168-172>174-130930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
900 PM EDT THU MAY 12 2011

...REDUCED VISIBILITIES POSSIBLE AGAIN TONIGHT...
...SLIGHT TO MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: NORTHEAST WINDS AT 10 TO 15 MPH COMBINED WITH A SMALL
SWELL WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG THE PALM
BEACH COASTLINE WITH A SLIGHT RISK OF RIP CURRENTS AT THE MIAMI DADE
AND BROWARD COUNTY BEACHES.

VISIBILITY: SMOKE FROM WILDFIRE IN EASTERN COLLIER COUNTY WILL
AFFECT MUCH OF COLLIER AND MAINLAND MONROE COUNTIES AND INTERIOR
SECTIONS OF BROWARD AND MIAMI DADE COUNTIES AGAIN TONIGHT.
VISIBILITIES IN A FEW AREAS, ESPECIALLY IN THE INTERIOR COULD DROP
TO AROUND A QUARTER MILE IN AREAS OF FOG AND SMOKE. ALLIGATOR ALLEY
AND TAMIAMI TRAIL WILL BE IMPACTED WITH AREAS OF LOW VISIBILITY
DURING THE FRIDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH TUESDAY. SOME OF
THUNDERSTORMS MAY BECOME STRONG, ESPECIALLY SATURDAY THROUGH
MONDAY.

DUE TO ONGOING WILDFIRES, DENSE SMOKE AND FOG ARE POSSIBLE ACROSS
INLAND SECTIONS OF SOUTH FLORIDA IN AND AROUND THE EVERGLADES AND
BIG CYPRESS PRESERVE, MAINLY DURING THE LATE NIGHT AND EARLY
MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:45 PM EDTSpecial Weather StatementMFLHendry30 min
May 13, 5:14 PM EDTSpecial Weather StatementMFLHendry46 min
May 13, 6:28 PM EDTSpecial Weather StatementMFLCollier32 min
May 13, 7:05 PM EDTSpecial Weather StatementMFLCollier25 min

Nearby

Rip Current Statements in Florida, 2011Every rip current statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.